Alert archive / Mississippi / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 57, NWS Mobile, AL

March 5, 1998Greene County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Mar 5, 1998, 1:29 PM CST for Greene County, Mississippi. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 5, 1998, 1:29 PM CST (19:29 UTC)
Expired
Mar 5, 1998, 2:35 PM CST
In force
66 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Greene County, MS

The radar

The Mobile radar (KMOB), 71 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 5, 1:38 PM CSTHail 2.75Mc Lain, MSA severe thunderstorm developed in the southwest part of Greene county near McLain and moved east across the county. The storm moved just north of State Highway 57 before dissipating east of Leakesville. The thunderstorm dropped dime to golfball size hail a

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 1998-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 477 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 1998-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
477 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
320 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

041 
WUUS1 KMOB 051928 RRA
SVRMOB
MSC041-052035-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
129 PM CST THU MAR 5 1998


THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 235 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHEASTERN MISSISSIPPI

   ...GREENE COUNTY


AT 128 PM CST... DOPPLER RADAR AT MOBILE INDICATED A SEVERE
THUNDERSTORM 5 MILES SOUTHWEST OF MCLAIN MOVING EAST AT 35 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM ARE...
  MCLAIN AT 135 PM CST
  LEAKESVILLE AT 200 PM CST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 9:28 AM CST, 4 hours 1 minute earlier.

Area forecast discussion, Mar 5, 9:28 AM CST, 4 hours 1 minute before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
928 AM CST THU MAR 5 1998

MESO-ETA FORECAST DATA VERIFYING WELL WITH PLACEMENT OF SFC FNT TO
NORTH AND WITH CNVTV ACTIVITY OVR COASTAL WATERS.  IMMEDIATE CONCERNS
OVR GULF ATTM WHERE ELEVATED CORES OCCURRING IN AREA OF 50/100 S.
SMWS FLYING THRU 11 AM. 130 KT JET STREAK EJECTING INTO NW GULF
AIDING TO ENHANCE LIFT IN LF RGN OVR COASTAL WATERS IN VCNTY OF H30
TROF THIS AM. ACRS N MS AND AL...SHWRS/STMS FORMING ALONG SLOW MOVG
FRONTAL BNDRY WITH ACTVITY EMBEDDED IN RR RGN OF 80 KT JET STREAK.
BNDRY TO PROPOGATE SE TODAY AND ALLOW FOR ADDITIONAL LOLVL FORCING.
FA IN COUPLED JET STRUCTURE AND WITH LIMITED AMT OF INLAND PCPN THUS
FAR...SFC HEATING DESTABILIZING THE LOCAL AIRMASS AND ADEQUATE
MOISTURE...WUD XPCT SHWRS AND STMS TO BECOME MORE NUMEROUS BY
AFTERNOON. NO CHGS TO FCST. 10

In the hours before

Special weather statement, Mar 5, 11:00 AM CST, 2 hours 29 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-061200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
1100 AM CST THU MAR 5 1998

NUMEROUS SHOWERS AND STORMS NEAR A STATIONARY FRONTAL
BOUNDARY...DRAPED ACROSS NORTH ALABAMA TO SOUTHERN ARKANSAS...IS
PRODUCING A POCKET OF RAIN COOLED AIR THAT IS FORECAST TO MOVE SOUTH
INTO THE OUTLOOK AREA THIS AFTERNOON. AS THIS COLLIDES WITH A
WARM...MOIST...UNSTABLE AIRMASS ALREADY PRESENT OVER THE DEEP SOUTH
AND WITH THE HELP OF STRONG JET STREAM WINDS...STORMS ARE EXPECTED TO
DEVELOP AND BECOME MORE NUMEROUS OVER THE REGION DURING THE AFTERNOON
CONTINUING INTO EVENING.

AT THIS TIME...IT DOES NOT APPEAR LIKELY THAT A SEVERE WEATHER
OUTBREAK WILL OCCUR.  BUT A FEW STORMS COULD BECOME NASTY AT
TIMES...PRODUCING STRONG WINDS...CLOUD TO GROUND LIGHTNING...SMALL
HAIL AND LOCALLY HEAVY RAINS.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED TO BE REQUIRED THROUGH TONIGHT.
Special weather statement, Mar 5, 11:00 AM CST, 2 hours 29 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-061200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
1100 AM CST THU MAR 5 1998

NUMEROUS SHOWERS AND STORMS NEAR A STATIONARY FRONTAL
BOUNDARY...DRAPED ACROSS NORTH ALABAMA TO SOUTHERN ARKANSAS...IS
PRODUCING A POCKET OF RAIN COOLED AIR THAT IS FORECAST TO MOVE SOUTH
INTO THE OUTLOOK AREA THIS AFTERNOON. AS THIS COLLIDES WITH A
WARM...MOIST...UNSTABLE AIRMASS ALREADY PRESENT OVER THE DEEP SOUTH
AND WITH THE HELP OF STRONG JET STREAM WINDS...STORMS ARE EXPECTED TO
DEVELOP AND BECOME MORE NUMEROUS OVER THE REGION DURING THE AFTERNOON
CONTINUING INTO EVENING.

AT THIS TIME...IT DOES NOT APPEAR LIKELY THAT A SEVERE WEATHER
OUTBREAK WILL OCCUR.  BUT A FEW STORMS COULD BECOME NASTY AT
TIMES...PRODUCING STRONG WINDS...CLOUD TO GROUND LIGHTNING...SMALL
HAIL AND LOCALLY HEAVY RAINS.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED TO BE REQUIRED THROUGH TONIGHT.
Local storm report, Mar 5, 1:11 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
111 PM CST THU MAR 05 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0105 PM    SARALAND                  AL   1 INCH HAIL
03/05/98   MOBILE                         QUARTER SIZE HAIL REPORTED
                                          BY HWY PATROL AT I-65 IN
                                          SARALAND.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 1:52 PM CSTTornado WarningMOBGreene48 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.